Are medications used to manage paint thinner poisoning?

Medications may be used cautiously to manage paint thinner poisoning or its complications. Although forcing someone who has swallowed a hydrocarbon to vomit usually isn't advised, emptying the stomach may be necessary to prevent absorption of a hydrocarbon that's likely to harm multiple organs. A medication that's used to trigger vomiting is called syrup of ipecac.

An example of a complication of paint thinner poisoning that requires medication therapy is a development of seizures in a teenager who habitually sniffs glue. In this case, the teen may receive a muscle-relaxing drug to control the seizures.

Continue Learning about Paint Thinner Poisoning

Paint Thinner Poisoning

Paint Thinner Poisoning

Paint thinner poisoning occurs when a toxic substance, known as a hydrocarbon, is ingested by mouth or by breathing. Paint thinners, gasoline and cleaning sprays can contain these hydrocarbons. Symptoms include burning in the mout...

h, throat or stomach; vomiting; or diarrhea. A person with paint thinner poisoning may become short of breath, or even appear blue around the lips and extremities. Anyone suspected to have this poisoning should get emergency hospital care. Find out why children and adolescents are most commonly affected by this serious health condition -- plus ways to prevent and treat paint thinner poisoning -- with expert advice from Sharecare.
More

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.